Alert archive / Virginia / Flash Flood Warnings in 1996

Flash Flood Warning 36, NWS Blacksburg, VA

June 10, 1996Montgomery County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 10, 1996, 12:27 AM EDT for Montgomery County, Virginia. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 1996, 12:27 AM EDT (04:27 UTC)
Expired
Jun 10, 1996, 2:25 AM EDT
In force
118 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Montgomery County, VA

The radar

The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1996-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1996-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 100430
FFWRNK
VAC121-100625-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1227 AM EDT MON JUN 10 1996

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 225 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST VIRGINIA

   ...MONTGOMERY COUNTY
 
AT 1227 AM...DOPPLER WEATHER RADAR INDICATED THAT AS MUCH AS AN
INCH OF RAIN HAS FALLEN ACROSS THE SOUTHERN PORTIONS OF MONTGOMERY
COUNTY.  ADDITIONAL THUNDERSTORMS MOVING ACROSS THIS AREA THROUGH
100 AM WILL BRING ADDITIONAL HEAVY RAINFALL TO THIS AREA.

AN OFF DUTY WEATHER SERVICE EMPLOYEE REPORTED THAT ROADS WERE
COVERED NEAR THE INTERSECTION OF U.S. 4680 AND I-81.  WITH THE
ADDITIONAL RAINFALL...OTHER ROADS COULD QUICKLY FLOOD.  SMALL
STREAMS AND CREEKS COULD ALSO OVERFLOW.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.
 
DESROSIERS/JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 8:40 PM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 9, 8:40 PM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
840 PM EDT SUN JUN 9 1995

CRW...WRK ZONES LK GOOD.

STILL HAVE SOME TRAINING OF CELLS DOWN HERE IN SURRY/PATRICK/CARROLL
COUNTIES. WITH A WEAK SFC BNDRY AND CONVERGENCE SITTING OVER SW VA
WUD NOT BE SURPRIZED TO SEE ADDITIONAL TRAINING ECHOES INTO THE
NIGHT. ANOTHER AREA OF SHOWERS ROTATING IN FROM TN AND KY AND I THNK
WE ARE JUSTIFIED IN LEAVING THE WATCHES UP FOR NOW. SOME ADJUSTMENTS
MAY BE NEEDED EAST OF THE MTNS AT UPDATE TIME.

OTHERWISE WUD KEEP A CHC OF SHOWERS IN ALL NIGHT WITH AREAS OF FOG
DEVELOPING.

JDS

In the hours before

Local storm report, Jun 9, 9:46 PM EDT, 2 hours 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 PM EDT SUN JUN 09 1996

TIME (EST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

923 PM     4 NW EDEN                 NC   WIND DAMAGE.
06/08/96   ROCKINGHAM                     TREES AND POWER LINES
                                          DOWN.

930 PM     3 SE MARTINSVILLE         VA   WIND DAMAGE.
06/08/96   HENRY                          STORAGE SHED DESTROYED.

1145 AM    NWRN PORTION              VA   FLASH FLOODING
06/09/96   HENRY                          SEVERAL HOMES FLOODED. ONE
                                          HOUSE COLLAPSED DUE TO
                                          FLASH FLOODING. EVACUATIONS
                                          ALONG BLACKBERRY CREEK.
                                          SEVERAL ROADS CLOSED.

                                          UNTIL 415 PM.

1155 AM    COUNTYWIDE                VA   FLASH FLOODING.
           ROANOKE                        EVACUATIONS NEAR PETERS
                                          CREEK ROAD. SEVERAL ROADS
                                          FLOODED. FLASH FLOODING
                                          CONTINUED UNTIL 345 PM.

1210 PM    ERN PORTION               VA   FLASH FLOODING.
06/09/96   PATRICK                        NUMEROUS CREEKS AND
                                          STREAMS OUT OF BANKS.
                                          FLASH FLOODING CONTINUED
                                          UNTIL 430 PM.

345 PM     COUNTYWIDE                VA   FLASH FLOODING.
06/09/96   FRANKLIN                       WATER AND MUD COVERING
                                          SEVERAL SECONDARY ROADS
                                          IN WESTERN SECTIONS OF
                                          COUNTY. WATER 12 TO 18
                                          INCHES DEEP IN ROCKY
                                          MOUNT. FLASH FLOODING
                                          CONTINUED UNTIL 515 PM.

400 PM     6 NE BURNT CHIMNEY        VA   TORNADO.
06/09/96   FRANKLIN                       APPARENT TORNADO KNOCKED
                                          DOWN TREES AND POWER LINES
                                          AND DESTROYED A NEWLY
                                          CONSTRUCTED HOUSE. DAMAGE
                                          PATH FROM 2 TO 3 MILES
                                          LONG.

430 PM     SHADY GROVE               VA   TORNADO.
06/09/96   BEDFORD                        APPARENT TORNADO KNOCKED
                                          DOWN TREES AND POWER LINES.
                                          DAMAGE PATH WAS 25 TO 35
                                          FEET WIDE AND ABOUT 1 MILE
                                          LONG.

435 PM     BLUE RIDGE                VA   WIND DAMAGE.
06/09/96   BOTETOURT                      ROOF BLOWN OFF A BARN AND
                                          ANOTHER BARN DESTROYED.

645 PM     PATRICK SPRINGS           VA   FLASH FLOODING.
06/09/96   PATRICK                        ROAD CLOSED DUE TO HIGH
                                          WATER. ROAD CLOSED UNTIL
                                          930 PM.

845 PM     DOBSON                    NC   FLASH FLOODING.
06/09/96   SURRY                          FEW BRIDGES UNDER WATER.

845 PM     3 SSW MOUNT AIRY          NC   FLASH FLOODING.
06/09/96   SURRY                          PERSON EVACUATED FROM A
                                          MOBILE HOME.

MTE
Local storm report, Jun 9, 9:54 PM EDT, 2 hours 33 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 PM EDT SUN JUN 09 1996

TIME (EST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

923 PM     4 NW EDEN                 NC   WIND DAMAGE.
06/08/96   ROCKINGHAM                     TREES AND POWER LINES
                                          DOWN.

930 PM     3 SE MARTINSVILLE         VA   WIND DAMAGE.
06/08/96   HENRY                          STORAGE SHED DESTROYED.

1145 AM    NWRN PORTION              VA   FLASH FLOODING
06/09/96   HENRY                          SEVERAL HOMES FLOODED. ONE
                                          HOUSE COLLAPSED DUE TO
                                          FLASH FLOODING. EVACUATIONS
                                          ALONG BLACKBERRY CREEK.
                                          SEVERAL ROADS CLOSED.
                                          FLASH FLOODING CONTINUED
                                          UNTIL 415 PM.

1155 AM    COUNTYWIDE                VA   FLASH FLOODING.
           ROANOKE                        EVACUATIONS NEAR PETERS
                                          CREEK ROAD. SEVERAL ROADS
                                          FLOODED. FLASH FLOODING
                                          CONTINUED UNTIL 345 PM.

1210 PM    ERN PORTION               VA   FLASH FLOODING.
06/09/96   PATRICK                        NUMEROUS CREEKS AND
                                          STREAMS OUT OF BANKS.
                                          FLASH FLOODING CONTINUED
                                          UNTIL 430 PM.

345 PM     COUNTYWIDE                VA   FLASH FLOODING.
06/09/96   FRANKLIN                       WATER AND MUD COVERING
                                          SEVERAL SECONDARY ROADS
                                          IN WESTERN SECTIONS OF
                                          COUNTY. WATER 12 TO 18
                                          INCHES DEEP IN ROCKY
                                          MOUNT. FLASH FLOODING
                                          CONTINUED UNTIL 515 PM.

400 PM     6 NE BURNT CHIMNEY        VA   TORNADO.
06/09/96   FRANKLIN                       APPARENT TORNADO KNOCKED
                                          DOWN TREES AND POWER LINES
                                          AND DESTROYED A NEWLY
                                          CONSTRUCTED HOUSE. DAMAGE
                                          PATH FROM 2 TO 3 MILES
                                          LONG.

430 PM     SHADY GROVE               VA   TORNADO.
06/09/96   BEDFORD                        APPARENT TORNADO KNOCKED
                                          DOWN TREES AND POWER LINES.
                                          DAMAGE PATH WAS 25 TO 35
                                          FEET WIDE AND ABOUT 1 MILE
                                          LONG.

435 PM     BLUE RIDGE                VA   WIND DAMAGE.
06/09/96   BOTETOURT                      ROOF BLOWN OFF A BARN AND
                                          ANOTHER BARN DESTROYED.

645 PM     PATRICK SPRINGS           VA   FLASH FLOODING.
06/09/96   PATRICK                        ROAD CLOSED DUE TO HIGH
                                          WATER. ROAD CLOSED UNTIL
                                          930 PM.

845 PM     DOBSON                    NC   FLASH FLOODING.
06/09/96   SURRY                          FEW BRIDGES UNDER WATER.

845 PM     3 SSW MOUNT AIRY          NC   FLASH FLOODING.
06/09/96   SURRY                          PERSON EVACUATED FROM A
                                          MOBILE HOME.

MTE
Special weather statement, Jun 9, 10:09 PM EDT, 2 hours 18 minutes before
NCZ003-100410-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1006 PM EDT SUN JUN 9 1996

AT 1005 PM RADAR INDICATED SCATTERED LIGHT TO MODERATE SHOWERS
ALONG AND NORTH OF THE BLUE RIDGE. THESE SHOWERS WERE MOVING TO
THE NORTH AWAY FROM SURRY COUNTY. SMALL RIVERS AND CREEKS REMAIN OUT
OF THEIR BANKS...ESPECIALLY IN NORTHERN PORTIONS OF SURRY
COUNTY...AS RUNOFF FROM HEAVY RAIN EARLIER THIS EVENING CONTINUES
TO FLOW INTO THE AREA.

SHOWERS AND THUNDERSTORMS ENTERING THE SOUTHERN PORTION OF YADKIN
COUNTY MAY MOVE INTO SURRY COUNTY AFTER 1045 PM AND RETURN THE
THREAT FOR FLASH FLOODING.

DO NOT DRIVE INTO WATER OF UNKNOWN DEPTHS. SEEK ANOTHER ROUTE TO
REACH YOUR DESTINATION.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO OR TELEVISION
FOR LATER STATEMENTS AND POSSIBLE FLASH FLOOD WARNINGS.

MTE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 2:15 AM EDTFlash Flood WarningRNKFloyd, Montgomery3 hr
Jun 10, 8:10 AM EDTFlash Flood WarningRNKRoanoke, City of Salem4 hr
Jun 10, 8:10 AM EDTFlash Flood WarningRNKCity of Roanoke4 hr
Jun 10, 8:15 AM EDTSevere Thunderstorm WarningRNKHenry65 min
Jun 10, 8:19 AM EDTTornado WarningRNKHenry31 min
Jun 10, 8:28 AM EDTTornado WarningRNKPittsylvania47 min
Jun 10, 8:43 AM EDTFlash Flood WarningRNKHenry, City of Martinsville3 hr
Jun 10, 9:13 AM EDTTornado WarningRNKPittsylvania47 min
Jun 10, 10:01 AM EDTSevere Thunderstorm WarningRNKPittsylvania34 min
Jun 10, 10:04 AM EDTSevere Thunderstorm WarningRNKCampbell61 min
Jun 10, 10:16 AM EDTTornado WarningRNKCampbell59 min

Nearby

Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.